Colorado, 2004

Hail in Colorado, June 19, 2004

June 19, 2004 · NWS PUB · 2 events in 1 county or zone

2 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jun 19, 12:30 PM MST, 8 hours 35 minutes earlier.

Area forecast discussion, Jun 19, 12:30 PM MST, 8 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
130 PM MDT SAT JUN 19 2004

.SHORT TERM...
(TODAY AND TONIGHT)

THUNDERSTORMS HAVE ALREADY DEVELOPED IN THE CENTRAL MTS AND HAVE
SPREAD E INTO FREMONT AND TELLER COUNTIES.  SEVERE POTENTIAL FOR
THE EAST THIS EVENING IS THE MAIN CONCERN. LOW CLOUDS HAVE BEEN
BREAKING UP OVR A GOOD PORTION OF THE SE PLAINS ALLOWING FOR
SUFFICIENT HEATING TO ACT WITH THE AVAILABLE MSTR WHICH SHOULD GET
SOME THUNDERSTORMS GOING SOON AND KEEP THEM GOING INTO THE EVENING.
MESOETA SHOWS BEST CAPE ALONG THE I-25 CORRIDOR THE REST OF THIS
AFTERNOON AND THEN SPREADING EAST IN THE EVENING. 0-6KM BULK SHEAR
VALUES FOR THIS AFTERNOON AND EVENING ARE GOOD AT 40 TO 50KTS TO GET
SOME STORMS ROTATING. WILL KEEP SEVERE MENTION IN THE ZONES OVR ALL
THE ERN PLAINS THIS EVENING.  LATER TONIGHT LOW LVL EASTERLY WINDS WL
AGAIN BRING IN LOW CLOUDS AND MAYBE SOME FOG.

BY SUNDAY MORNING THE UPSLOPE LAYER WL DECREASE AS THE 700MB WINDS
SWITCH FROM AN EASTERLY DIRECTION TO WEST.  IT IS EXPECTED THAT
THE INCREASE IN MID LVL WESTERLY FLOW WL HELP PUSH THE MSTR E ON
SUNDAY MORNING WITH DOWNSLOPE WINDS DEVELOPING FOR THE AFTERNOON
HRS AT THE SFC. MODELS DO NOT SHOW ANY PCPN OVR THE FORECAST AREA
SUNDAY...BUT WITH A SHRTWV EXPECTED TO MOVE ACRS SRN PORTIONS OF
THE STATE DURING THE DAY...WL LEAVE IN ISOLD POPS MOST AREAS. 700MB
TEMPS ON SUNDAY WARM ABOUT 2 OR 3 DEGREES AND WITH FEWER CLOUDS ON
THE PLAINS AND DOWNSLOPE TO ASSIST IN WARMING...TEMPS ON THE SE
PLAINS SHOULD BE BACK INTO THE 80S AND POSSIBLY LOWER 90S.  WRN
AREAS WL SEE LITTLE CHANGE IN TEMPS.

.LONG TERM...
(SUNDAY NIGHT THROUGH SATURDAY)

BRIEF REPRIEVE IN THUNDERSTORM CHANCES WILL COME QUICKLY TO AN END
SUNDAY NIGHT AS ANOTHER COLD FRONT MOVES THROUGH SOUTHEAST COLORADO
BEHIND DEPARTING SHORTWAVE WHICH MOVES THROUGH NORTHERN PLAINS
STATES. WILL HAVE TO WATCH KIOWA AND PROWERS COUNTY FOR SVR
POTENTIAL SUNDAY EVENING ALONG/EAST OF THE FRONTAL BOUNDARY...AS 0-
6KM SHEARS ARE AROUND 55KTS...DEW POINTS IN THE LOWER 50S...WITH SB
CAPES 1000-2000 J/KG. HAVE BUMPED UP POPS IN THIS AREA IN THE
EVENING.

MONDAY...UPSLOPE FLOW BEHIND FRONTAL BOUNDARY WILL BE WELL
ESTABLISHED ACROSS REGION.  SOME DISCREPANCIES EXIST WRT DEW POINTS
TUESDAY AFTN...WITH MESO-ETA SHOWING DEW POINTS IN THE LOWER 40S...
WHILE GFS HAS DEW POINTS IN THE 50S...WITH MESO-ETA HAVING THE
FRONTAL BOUNDARY FURTHER SOUTH THAN GFS ACROSS CENTRAL TX/OK
BY AFTN. AMOUNT OF LOW LEVEL MOISTURE...AND STABILITY BEHIND FRONT
WILL BE THE MAIN CHALLENGES AS FAR AS THUNDERSTORM COVERAGE GOES.
HAVE GONE CLOSER TO THE GFS FOR DEW POINTS ON MONDAY FOR NOW.  WITH
AFTN HEATING AND ANOTHER DISTURBANCE MOVING THROUGH NORTHWEST FLOW...
WILL BRING ANOTHER CHANCE FOR SCATTERED THUNDERSTORMS.  HAVE COOLED
OFF MAX TEMPS A BIT...AND HAVE BUMPED UP POPS.  HOWEVER...IF MESO-
ETA IS CORRECT WITH THE LOW LEVEL MOISTURE...THEN MONDAY COULD BE A
DRIER QUIETER DAY THAN GRIDS PORTRAY. SVR POTENTIAL WILL AGAIN BE
THERE WITH DEEP LAYER SHEARS AROUND 50 KTS. AGAIN...STILL DRIER OUT
WEST...BUT ENOUGH MOISTURE TO WARRANT SOME ISOLATED SHOWERS AND
THUNDERSTORMS PRODUCING GUSTY WINDS BUT LITTLE RAIN.

TEMPERATURES WARM A BIT FOR TUESDAY AS AIR MASS MODERATES AND
SOUTH TO SOUTHEASTERLY LOW LEVEL FLOW KEEPS DEW POINTS IN THE 50S
ACROSS SOUTHEAST COLORADO. AGAIN...ANOTHER SVR POTENTIAL DAY WITH 0-
6KM SHEARS AROUND 40 KTS OR SO.

NOT MUCH CHANGE MADE TO GRIDS FOR THE REMAINDER OF THE EXTENDED.
NORTHWEST FLOW REMAINS ACROSS REGION ALOFT...SENDING PERIODIC
REINFORCING SURGES OF COOL MOIST AIR INTO SOUTHEAST COLORADO. GFS
BRINGS NEXT STRONGER COLD FRONT INTO AREA FOR FRI NIGHT.  IN
GENERAL...HAVE BUMPED UP POPS A BIT EACH AFTERNOON...AND KEPT MAX
TEMPS AT OR SLIGHTLY COOLER THAN MEX GUIDANCE.  WILL HAVE TO WATCH
FOR POTENTIAL FOR SVR THUNDERSTORMS EACH DAY AS NORTHWEST FLOW ALOFT
OVER LOW LEVEL EASTERLIES WILL PROVIDE FAVORABLE SHEAR PARAMETERS FOR
SEVERE THUNDERSTORMS.  -KT

&&

.PUB WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Jun 19, 6:00 AM MST, 15 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
700 AM MDT SAT JUN 19 2004

COZ058>089-093>099-201300-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7500 FT-CROWLEY COUNTY-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
EASTERN KIOWA COUNTY-EASTERN LAS ANIMAS COUNTY-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-LA JUNTA VICINITY/OTERO COUNTY-
LAMAR VICINITY/PROWERS COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-PIKES PEAK ABOVE 11000 FT-
PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SOUTHERN SAN LUIS VALLEY-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SPRINGFIELD VICINITY/BACA COUNTY-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500
AND 11000 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
WESTERN KIOWA COUNTY-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-WET MOUNTAINS ABOVE 10000 FT-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
700 AM MDT SAT JUN 19 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST
COLORADO.

.DAY ONE...TODAY AND TONIGHT.

A FEW SEVERE THUNDERSTORMS WILL BE POSSIBLE AGAIN THIS AFTERNOON
AND EVENING...MAINLY ACROSS THE EASTERN COLORADO PLAINS.  THESE
STORMS WILL HAVE THE POTENTIAL TO PRODUCE HAIL RANGING FROM 1 TO
2 INCHES IN DIAMETER...WIND GUSTS TO 60 MPH OR MORE...HEAVY RAIN
...AND DANGEROUS LIGHTNING.  ALSO...SUFFICIENT WIND SHEAR WILL
EXIST IN THE ATMOSPHERE TO PRODUCE ROTATING THUNDERSTORMS...CAPABLE
OF PRODUCING A TORNADO.  THE AREA OF GREATEST THREAT TODAY WILL LIE
ACROSS THE EASTERN COLORADO PLAINS.  HOWEVER...A THUNDERSTORM
PRODUCING LARGE HAIL WILL BE POSSIBLE ANYWHERE FROM THE SANGRE
DE CRISTO CREST EASTWARD.

WEST OF THE SANGRE DE CRISTO CREST...AND ACROSS LAKE AND CHAFFEE
COUNTIES...ISOLATED TO WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED
TODAY. THIS ACTIVITY WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 45
MPH AND DANGEROUS CLOUD TO GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

A FAVORABLE WEATHER PATTERN FOR AFTERNOON AND EVENING THUNDERSTORMS
WILL CONTINUE ACROSS THE AREA WELL INTO NEXT WEEK.  SHOWERS AND
THUNDERSTORMS WILL BE POSSIBLE NEARLY EVERY DAY...ALONG WITH THE
POTENTIAL FOR A FEW SEVERE STORMS...CAPABLE OF PRODUCING 1 TO 2
INCH DIAMETER HAIL...AND WIND GUSTS OVER 60 MPH.  THE NEXT BEST
CHANCE FOR SEVERE WEATHER WILL BE ACROSS THE EASTERN PLAINS OF
COLORADO ON MONDAY DURING THE AFTERNOON AND EVENING HOURS.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
LIKELY AFTER 300 PM ACROSS SOUTHEAST COLORADO.

The radar

The Goodland radar (KGLD), 112 km away, was scanning. The volume nearest the first event began at 04:05 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Kiowa

When
June 19, 9:05 PM MST to 9:10 PM MST
Where
Kiowa County, Sheridan Lake
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.467, -102.283

Hail, Kiowa

When
June 19, 11:50 PM MST to 11:55 PM MST
Where
Kiowa County, 7 mi SW of Chivington
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.367, -102.617

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2004Every state in 2004This day in weather historyWarnings in Colorado, June 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5407765, 5407764.